Drug Overdose or simply overdose is a condition that results from the ingestion or the application of a drug in quantities that are greater than the recommended levels. Drug overdose may result in steep increase in toxicity and death. Symptoms are based on the drug that is consumed. Common symptoms are:
• Slow breathing, heart rate and pulse for opioid overdose
• High BP, heart rate, breathing and temperature for sedative overdose
• Constricted pupils for cholinergic overdose
• Dilated pupils, high heart rate, pulse and BP for sympathomimetic overdose
HOW IS DRUG OVERDOSE DIAGNOSED?
The diagnosis will usually be done by a general physician or a specialist in the emergency centre who will start by checking all the vital signs before running lab tests to find out the cause of the overdose and the substance that has been ingested.
HOW IS DRUG OVERDOSE TREATED?
Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time, and underlying medical problems will be very helpful. Stabilization of the patient's airway, breathing, and circulation (ABCs) is the initial treatment of an overdose. Ventilation is considered when there is a low respiratory rate or when blood gases show the person to be hypoxic. Monitoring of the patient should continue before and throughout the treatment process, with particular attention to temperature, pulse, respiratory rate, blood pressure, urine output, electrocardiography (ECG) and O2 saturation.
DID YOU KNOW?
Deaths caused by drug overdose has been rising in the United States due to the misuse and abuse of prescription drugs.